Texas, 2006

Flash Flood in Texas, August 25, 2006

August 25, 2006 · NWS LUB · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 25, 3:00 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 25, 3:00 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
400 PM CDT FRI AUG 25 2006

.SHORT TERM...
AT 3 PM...CU FIELD IS THICKENING ACROSS THE WESTERN SPLNS AND THE
NRN ROLLING PLAINS...WITH RADAR BEGINNING TO DETECT SOME TSTM
DEVELOPMENT. TEMPS HAVE ONCE AGAIN RISEN TO THE UPPER 90S AND LOWER
100S ACROSS THE REGION...ALLOWING SFC PARCELS TO REACH THEIR
CONVECTIVE TEMPS. SO FAR THE ACTIVITY SEEMS TO BE FOCUSED BY
CONVERGENCE ALONG A WEAK SFC TROUGH ACROSS THE WEST AND THEN BY THE
CAPROCK ESCARPMENT IN THE NRN ROLLING PLAINS.

PV/WV ANALYSIS SHOWS THAT THE UPR RIDGE AXIS RUNNING FROM TX INTO
IOWA IS BEGINNING TO SHIFT EASTWARD AS A BROAD TROUGH WITH A STRONG
EMBEDDED SHTWV MOVES INTO THE NRN AND CENTRAL ROCKIES.
ADDITIONALLY...THERE IS A WEAK DISTURBANCE OVER THE BIG
BEND/TRANS-PECOS THIS AFTN...WHICH IS HELPING TO INITIATE THE
CURRENT CONVECTION. THE WRF/NMM TAKES THIS DISTURBANCE E-NE ACROSS THE
SPLNS AND ROLLING PLAINS THIS EVE. THUS HAVE DECIDED TO EXPAND THE
COVERAGE OF SLGT CHC POPS THIS EVENING TO COVER MOST OF THE CWA.
WITH VERY HIGH DEWPOINT DEPRESSIONS...THE MAIN THREAT FROM THESE
STORMS SHOULD BE GUSTY OUTFLOW WINDS UP TO 55 MPH.

MEANWHILE...COLD FRONT CURRENTLY LOCATED IN SRN COLO AND KS WILL
MOVE SOUTH INTO THE TX PANHANDLE TONIGHT...PUSHED BY COPIOUS TSTM
ACTIVITY ALONG/NORTH OF THE FRONT. EXPECT A CHC OF TSTMS TO CONTINUE
OVERNIGHT ACROSS THE EXTREME SRN PANHANDLE ESPECIALLY IF OUTFLOW BOUNDARY
MAKES IT INTO THE AREA. FOR SAT...PROGRESS OF THE COLD FRONT/OUTFLOW
APPEARS PROBLEMATIC...AS FRONTOGENESIS CAUSED BY TSTM OUTFLOW MAY BE
COUNTERED TO A DEGREE BY PSR FALLS IN THE HIGH PLAINS AHEAD OF THE
SHTWV TROUGH...DAYTIME HEATING/MIXING...AND SRLY LOW-LVL FLOW. HAVE
FOLLOWED THE GFS/WRF CLOSELY IN THE WIND FIELD FCST...SHOWING THAT
THE NRLY WIND SHIFT BOUNDARY ASSOC. WITH THE FRONT/OUTFLOW MAY
REMAIN JUST OFF TO OUR NORTH THROUGH SAT AFTN. HOWEVER...STILL
EXPECT TSTM CHCS TO BE ON THE INCREASE DUE TO INCREASING SW
FLOW...COOLING TEMPS ALOFT...AND GOOD FETCH OF SUB-TROPICAL
MOISTURE. EXPECT THE BEST CHC FOR TSTMS THROUGH 0Z TO BE ACROSS THE
SW PANHANDLE/NW SPLNS. SOME OF THESE STORMS COULD BECOME SVR WITH
FCST SNGDS SHOWING SBCAPES TO 2000 J/KG WITH WEAK BUT INCREASING
SHEAR. IT IS CERTAINLY CONCEIVABLE THOUGH THAT A STRONGER OUTFLOW
PUSH OR GREATER LOW CLOUD COVER THAN EXPECTED MAY SHIFT THIS AREA
FURTHER SOUTH. EXPECT MORE MILD TEMPS OVERNIGHT TONIGHT WITH A BIT
MORE SPREAD IN HIGH TEMPS SAT AFTN DEPENDING ON EVOLUTION OF THE
BOUNDARY AND COVERAGE OF TSTMS.

.LONG TERM...
COLD FRONT SLOWLY SAGGING BY WEIGHT OF RAIN COOLED OUTFLOWS WILL
EDGE CLOSE BY SUNDAY...WHILE DEEP SLOW MOVING ROCKIES LOW WILL TEND
TO HOLD FRONT UP. PROBLEM IS WELL STATED ABOVE. WE FAVOR COOLING TO
SOME EXTENT SUNDAY BASED AT LEAST ON OUTFLOWS...AND MONDAY FROM COLD
FRONT AS UPPER LOW CLEARS OUT OF ROCKIES AND INTO HIGH PLAINS.
PRECIPITATION IS A MORE INTERESTING ISSUE...AND WE HAVE HIGHER
CONFIDENCE IN OUR MODEL RUNS TODAY WITH CONTINUING SOLUTION
CONVERGENCE AND DECREASING MODEL SPREAD. CHOSE A WRF/GFS BLEND FOR
MOST FORECAST FIELDS.

SLIGHTLY IMPROVED RAIN CHANCES SUNDAY INTO MONDAY WITH LOW LEVEL
EAST OR NORTHEASTERLY FLOW WHILE AT LEAST A NARROW BAND OF DEEP
MONSOONAL MOISTURE SPREADS OVERHEAD. THIS RESULTS IN PWATS NEAR OR
JUST BELOW 2.0 INCHES SUGGESTING POTENTIAL FOR EXCESSIVE RAINFALL AS
WELL. WE ARE TOO FAR OUT...PERIODS 4 AND 5...FOR CONFIDENCE IN A
FLOOD WATCH BUT THIS WILL NEED MORE CONSIDERATION LATER. FOR NOW
HAVE BEEFED UP CHANCES OF RAIN AND INDICATED THREAT IN OUR HAZARDOUS
WEATHER OUTLOOK. WE ALSO ARE ACCEPTING THE SPC DAY THREE SEVERE
WEATHER THREAT AS SHEAR WILL BE GREATER WHILE CAPES AT LEAST NEAR
MARGINAL LEVELS.

FRONT SHOULD CONTINUE TO SAG SOUTH AS PREVIOUSLY EXPECTED AND DRYING
SHOULD ENSUE. REBUILDING RIDGE ROCKIES AND HIGH PLAINS LATER NEXT
WEEK NOTHING VERY IMPRESSIVE SO WARMING KEPT IN CHECK. ALSO
MAINTAINED LOW CHANCE THUNDER NEAR DEVELOPING SURFACE TROUGH LATE
NEXT WEEK.  MCQUEEN

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        64  89  64  83 /  30  40  60  60
TULIA         68  90  66  84 /  30  40  60  60
PLAINVIEW     69  93  66  87 /  30  30  50  50
LEVELLAND     66  91  67  87 /  20  30  50  50
LUBBOCK       75  93  68  87 /  20  20  40  50
BROWNFIELD    68  93  69  89 /  20  20  40  40
CHILDRESS     74  95  71  91 /  30  30  50  50
SPUR          72  95  71  91 /  10  20  40  40
ASPERMONT     75  99  73  95 /  10  20  30  40

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

33/05
Hazardous weather outlook, Aug 25, 2:45 PM CST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
345 PM CDT FRI AUG 25 2006

TXZ021>044-262045-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
345 PM CDT FRI AUG 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY AFTERNOON AND
SUNDAY NIGHT. THESE THUNDERSTORMS WILL BRING A THREAT OF LARGE HAIL
AND DAMAGING WIND. THE THUNDERSTORMS MAY ALSO BE CAPABLE OF CAUSING
LOCALIZED FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT....

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 25, 3:50 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
450 PM CDT FRI AUG 25 2006

TXZ028-252215-
LAMB TX-
450 PM CDT FRI AUG 25 2006

...STRONG THUNDERSTORM ACROSS LAMB COUNTY...

AT 446 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTH OF LITTLEFIELD...MOVING NORTHEAST
AT 15 MPH.

BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THIS THUNDERSTORMS AS IT
APPROACHES U.S. HIGHWAY 84. MOTORIST SHOULD REMAIN ALERT TO THE
POSSIBILITY OF STRONG CROSS WINDS AND LOCALIZED BLOWING DUST.
Special weather statement, Aug 25, 4:12 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
512 PM CDT FRI AUG 25 2006

TXZ034-252245-
HOCKLEY TX-
512 PM CDT FRI AUG 25 2006

...STRONG THUNDERSTORM ACROSS HOCKLEY COUNTY...

AT 511 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES SOUTHWEST OF LEVELLAND...MOVING NORTH AT
10 MPH.

LOCALLY STRONG WIND GUSTS TO 55 MPH AND SMALL HAIL WILL BE POSSIBLE.

The radar

The Lubbock radar (KLBB), 49 km away, was scanning. The volume nearest the first event began at 22:38 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Hockley

When
August 25, 4:40 PM CST to 7:30 PM CST
Where
Hockley County, 2 mi W of Levelland
Reported by
LAW ENFORCEMENT
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Scattered thunderstorms produced very heavy rainfall and resulted in flash flooding in the Levelland vicinity. Initial reports indicated that several streets in the west side of the city were inundated with flowing high water by 16:40 CST. The Texas Department of Transportation closed sections of Farm to Market Road 114 west of Levelland and U.S. Highway 385 north of the city due to flood waters. No damage was reported.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525224.